Format

Send to

Choose Destination
Rev Alerg Mex. 2019 Jul-Sep;66(3):375-378. doi: 10.29262/ram.v66i3.540.

Delayed aminopenicillin reaction associated to human herpes virus 6 infection mimicking DRESS syndrome.

Author information

1
Hospital Universitario de Cabueñes, Servicio de Pediatría, Gijón, Spain. lmiguez90@gmail.com.

Abstract

in English, Spanish

BACKGROUND:

DRESS syndrome (rash with eosinophilia and systemic symptoms) is an uncommon and severe drug-induced reaction.

CLINICAL CASE:

An 8-year-old boy was diagnosed with tonsillopharyngitis, and treatment with amoxicillin was started. One day later, he presented bilateral malar rash which evolved to generalized erythroderma in two days. He was referred to the emergency room and then he was discharged after the treatment with amoxicillin was discontinued. Five days later, he still had fever, progressive facial and acral edema, and ecchymotic lesions. The laboratory studies showed 6220 leukocytes/mm3 (970 eosinophils/mm3). The pharyngeal culture tested positive to human herpesvirus 6 (HHV-6). The fever, rash and edema disappeared with supportive measures. Based on the results of the allergy tests, a diagnosis of delayed reaction to aminopenicillin associated to HHV-6 mimicking DRESS syndrome was made, with the recommendation to avoid penicillin antibiotics.

CONCLUSION:

The diagnosis of delayed reactions to aminopenicillin and DRESS syndrome requires a high index of suspicion in order to promptly withdraw the offending medication and to avoid delays in the diagnosis.

KEYWORDS:

Amoxicillin; DRESS syndrome; Eosinophilia; Human herpesvirus 6

PMID:
31606023
DOI:
10.29262/ram.v66i3.540

Supplemental Content

Loading ...
Support Center